Monthly Archives: August 2009

if the disease doesn’t kill me the doctors will…

Many of you have been wondering about my recent absence; well quite frankly I need to put some of this down in print for my own sake…

A couple weeks ago I started having chest pains at night before bed, accompanied by chills and cold sweats. I have known for some time that I had high blood pressure, but like a stubborn male fool I did nothing about it. Well, the closeness of the reaper finally got me to go.

At my first check in at urgent care that day my blood pressure was 200/110! They drew blood and scheduled me to see a doc the next day. Next day it was 216/130! Scary enough in its own right yeah? Doc put me on Lisinopril and Hydrochlorothiazide.

Well when the blood came back the doctor called to inform me that I was type 2 diabetic…my blood sugar was in the 300-390 range which is DEADLY. Those chest pains and chills at night weren’t necessarily my blood pressure, it was likely my blood sugar as well. He raised my dose of the first two meds and prescribed Metformin.

At that point I was drinking 3-4 sodas a day, sweet tea, mocha coffee,and eating whatever I wanted (altho I had cut back on food already as I was trying to get a little more healthy on my own). Essentially I was pouring sugar down my throat all day every day. [the average soda contains all the pure sugar you need for two days!!!]

First day on the double dose of the new meds and the Metformin I began reacting poorly. The Lisinopril was giving me a cough associated with ACE inhibitor reactions. I called the nurse line (was the weekend of course so no docs on call) and they said “oh thats normal don’t worry”. By 1pm that day the Metformin kicked in…turns out it has a HORRIBLE side effect of diarrhea…and also the Hydrochlorothiazide itself is a DIRUETIC! So double dose of the nasties. I was in the toilet every 20 mins, all day. By 11 that night I was cold, pouring sweat, and nearly incoherent. Bobbi took me to the ER. *SEVERE* dehydration which also made my blood sugar go through the roof. (see the doc just threw pills at me and didn’t point out the fact you have to EAT while taking them to avoid adverse reactions….being scared to death of this new disease I was starving myself and eating nothing).

The ER gave me fluids and gave me some insulin. The doc there changed my meds to Atenolol for blood pressure and Glyburide for the blood sugar. After I got the fluids and insulin I felt like a new man.

The first few days on the new meds went ok. Blood pressure was coming down to a safer range; so was blood sugar. Thursday went and had my stress test…did well, blood pressure was high but came down at the normal rate and ekg was fine. The heart doctor prescribed a new blood pressure med, and told me to double my Atenolol to the maximum dosage of 100mg a day plus to start taking Adacand (another blood pressure med) and Simavastitn (for my cholesterol which was a little high)….needless to say being broke kept me from getting the new meds and being SUSPICIOUS kept me from doubling my Atenolol. The regular doc called me that night and said to keep my Atenolol at 50mg (even tho earlier that day he too said to raise it to 75mg!)…so TOTAL confusion for this newly diagnosed diabetic who STILL has not received any meal planning info or anything….

I guess it took a few days for the Glyburide to fully settle in…Friday I had my first hypoglycemic episode. It was all I could do to get into the kitchen and get the apple sauce before I blacked out. Shaking all over, vision flashing and going dark. The SCARIEST thing I have EVER experienced.

The next day went fairly fine. Still learning what and how to eat – as the doctor had at that point provided NO dietary info or anything to me (I think they were expecting me to keep up my bad habits somehow!). Saturday night got major hypo again around 5pm because I hadn’t eaten for a while…even tho my blood sugar only read 120 that is about HALF of what my body is used to it being!!

It was after panicing and probably eating a little too much sugar (apple) my blood sugar went to the opposite end of the spectrum. Heart racing, head ache and general bad feeling. Almost went to the ER again I felt so bad, but I road it out.

Sunday I took initiative and cut my Glyburide down to half dose. Seemed to do alot better, got a little hypo in the evening but not too too bad. Monday went to see the doc to see what was going on. I have lost 16lbs in the last two weeks. He was shocked and amazed that I have cut out all sugar drinks and all my other bad habits. (from what I can figure I am eating about 900 cal a day now). Told me to go ahead and bump my Atenolol up to 100mg and start the Atacand and Simvastatin. Come back in a few weeks. Gave me a print out of some “diabetic” info that was even LESS helpful than the stuff I had been finding online. He referred me to the diabetic clinic but they have yet to call or offer any info/assistance…

I missed a snack between meals and didn’t eat quite enough. Didn’t eat much lunch. Come 5pm I was hypo even tho my blood sugar was only 140. I actually lost consciousness for a little while laying in bed before I had strength to call Bobbi in. Ate a slice of bread, a slice of cheese, 5 raisins, a dr atkins bar (fairly low carbs and good fiber [these have saved my life more than once in the last few days!!]), some veggie chips. Was feeling better. Thought I was fine. Well apparently I didn’t wait long enough for the kick back because my blood sugar went up to 220….which while not THAT high it was a good 80+ point jump. Made the BAD decision to try and walk around Walmart cuz we needed to get some groceries….felt like someone punching me in the chest if I went more than 20ft. You know those old people benches in Walmart? Yeah, I was thanking GOD for them. Sat down and started feeling better…I guess exercise after eating can really spike you out…

Got home, drank lots of water and relaxed and finally started coming back to normal. Went to bed blood sugar was 160, not so bad, sucked on a mint just to try and keep it up so I wouldn’t go hypo while alseep. My fasting sugar level in the morning was 170 so my liver was likely at work while I was sleeping to keep me from going hypo…this is sometimes referred to as “dawn syndrome”…

Woke up this morning, blood sugar was 170. Decent. While doing the morning constitutional I started to feel cold/shakey. Went and ate a banana, a little kashi cereal, part of an Atkins bar and some applesauce. Started to feel some better until the blood sugar high hit (240) and then it was back to being sluggish and unable to get up and walk around without sweating and chest pounding. Had to call in sick for work, no way I can drive like this. Bobbi, god bless her with so many health probs of her own is too bad off to drive me to work every day….

I have GOT to get off this blood sugar rollercoaster. I have GOT to be able to work. Today I took 75mg of my Atenolol because I know my blood pressure is still a little high…it’s pretty bad when you have to regulate your own medicine because the doctors don’t know what they are doing.

I feel like this has all just been thrown at me; do not know what I am supposed to be doing to take care of myself and feel NORMAL. Doc says there is a very good chance that once I drop enough weight my body will begin to regulate itself, and that is my sincerest hope – I just have to find a way to stay ALIVE and be FUNCTIONAL until then (which seems to mean going against the doctors recommendations at times and being SUPREMELY vigilant about my diet)….[it perplexes me tho because I never used to feel this way (super lows super highs on the blood sugar) until I started these meds]….as I research these meds more and more my confidence in doctors falls. The Metformin and Hydrochlorothiazide I was originally given have a BIG warning about combining them for instance…the Glyburide is of course known to cause hypo episodes (it basically tells your pancreas to make more insulin whether you need it or not!) but also almost DOUBLES ones likelihood of cardiac incident…

This has been a mixed blessing in some ways. Certainly it is getting me where I’ve needed to be for a LONG time, but in addition I am finding that many of the very bad feelings Bobbi has (including her feinting and falling) may in fact be related to her low blood sugar episodes. The down side is it almost seems to be putting my life MORE at risk at times; is of course ruining my ability to live a normal functional life…

Take care of yourselves everyone. Check your stats well and check them often, you will be AMAZED how much blood sugar can effect every single aspect of your physical body.

Categories: Personal Blog | Tags: , , , , , | 2 Comments

Create a free website or blog at